Lexapro long term side affects?

Ask about and discuss antidepressants here.

Moderators: Radiodiagnosis Team, Primary Care Team, Cardiology Team

Forum rules
YOUR POST WILL REQUIRE APPROVAL - READ: Doctors Lounge Forum Rules and Regulations
• Use a precise title for your question otherwise it will NOT be approved.
• Do not post the same question more than once & maintain related posts in original thread.
• Do not use your real name or identifiable information - You can't edit/delete your post.
m0michael
Guest
Posts: 1
Joined: Wed Jan 28, 2009 12:21 pm
Gender: Male

Lexapro long term side affects?

Postby m0michael » Wed Jan 28, 2009 1:00 pm

i was diagnosed with anxiety and panic disorder in 2006. i was first prescribed paxill and didnt like the way it made me feel so after 4 months i got off the medication and really wasnt that difficult getting off. i was off all medications for about 6 months and was doing fine with no panic attacks. then they started up again so my doctor put me on 10mg lexapro. medicine was working awesome for about 4 months then the bottom dropped out and panic attacks became worse and i became really depressed. so i tapered off the dosage untill i was off and getting off the medicine for me was really rough. i was dizzy all the time with what i only could explain as electrical pulses shooting through my head and loss of balance. well ive been off of the medicine for about 4 months now and sometimes i still get the same symptoms like i was experiencing when i was getting off. ive been seeing a therapist for my aniexty and depression and things are getting better but as far as the long term side affects from the lexapro my local doctor says that i need to be on another medication because my body/mind has gotten use to them and the chemicals need to be in my body. also i get hot flashes that sometimes last up to 4 or 5 hours. he first diagnosed it as heartburn and then later said it might be related to my aniexty. as far as the heartburn i am taking prolocec otc and pepcid chewables and neither really seem to help. i find it strange that i have heart burn because im only 24 years old. before i start on another antidepressant i wanted a second opinion because those drugs really make me feel tired and run down and i don't want to have to deal with more side affects. thanks

User avatar
Jeffrey Junig MD PhD
Medical Doctor
Posts: 9
Joined: Sat Nov 22, 2008 10:06 pm
Gender: Male
Location: Fond Du Lac, WI
Contact:

Re: Lexapro long term side affects?

Postby Jeffrey Junig MD PhD » Thu Jan 29, 2009 1:43 pm

The SSRI's are some of the most commonly prescribed and taken medications in all of medicine-- while there is a large contingent of 'psychiatry haters' and 'antidepressant haters' out there who blame them for all of their ills, I am not aware of any evidence for long-term side effects. I do not mean to classify you into the categories of people I mentioned, by any means.

There are discontinuation symptoms with some of the SSRIs and SNRIs, depending on the half-life of the medications. Paroxetine and Effexor have the worst 'discontinuation-emergent symptoms', and Prozac (fluoxetine) probably has the least.

The 'brain zaps' and flu sensations are most common after discontinuation; the way they are usually handled is to put the person on fluoxetine (4 bucks at WalMart or Target) for a month, then stop the fluoxetine-- it tapers itself over weeks or months.

As for the long-term effects, I just have never seen evidence for permanent effects on neurons-- the medications bind to the re-uptake site in a reversible manner, and do not do anything permanent. Just as much of the antidepressant effect is due to placebo, many of the side effects are as well-- that doesn't make them any easier to tolerate, but does suggest that the proper way to treat them is for your therapist to work with you to try to redirect your thoughts as much as possible.
Jeffrey T Junig MD PhD
Owner, Fond du Lac Psychiatry
Asst Clinical Professor of Psychiatry
Medical College of Wisconsin


Return to “Antidepressants”



Who is online

Users browsing this forum: No registered users and 2 guests

advertisement.gif (61x7 -- 0 bytes)
 
 



We subscribe to the HONcode principles of the HON Foundation. Click to verify.
We subscribe to the HONcode principles. Verify here

Privacy Statement | Terms & Conditions | Editorial Board | About us
Copyright © 2001-2016 Doctors Lounge. All rights reserved.